, Volume 21, Issue 4, pp 1319–1340 | Cite as

Spectral analysis of a generalized buckling problem on a ball

  • Colette De Coster
  • Serge Nicaise
  • Christophe Troestler


In this paper, the spectrum of the following fourth order problem
$$\begin{aligned} {\left\{ \begin{array}{ll} \varDelta ^2 u+\nu u=-\lambda \varDelta u &{}\quad \text {in } D_1,\\ u=\partial _r u= 0 &{}\quad \text {on } \partial D_1, \end{array}\right. } \end{aligned}$$
where \(D_1\) is the unit ball in \({\mathbb {R}}^N\), is determined for \(\nu < 0\) as well as the nodal properties of the corresponding eigenfunctions. In particular, we show that the first eigenvalue is simple and that the corresponding eigenfunction is radial and (up to a multiplicative factor) positive and decreasing with respect to the radius. This completes earlier results obtained for \(\nu \geqslant 0\) (see Coster et al. in Positivity 19:843–875, 2015) and for \(\nu <0\) (see Laurençot and Walker in J Anal Math 127:69–89, 2014).


Buckling problem Spectral analysis Properties of eigenfunctions 

Mathematics Subject Classification

35J40 (35B65 35J35 35P15) 



The authors want to thank Árpád Baricz for pointing out an alternative proof of Lemma 5 and the references [2, 14].


  1. 1.
    Baricz, Á.: Turán type inequalities for modified Bessel functions. Bull. Aust. Math. Soc. 82(2), 254–264 (2010)CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    Baricz, Á.: Bounds for Turánians of modified Bessel functions. Expos. Math. 33(2), 223–251 (2015)CrossRefMathSciNetzbMATHGoogle Scholar
  3. 3.
    Baricz, Á., Ponnusamy, S.: On Turán type inequalities for modified Bessel functions. Proc. Am. Math. Soc. 141(2), 523–532 (2013)CrossRefzbMATHGoogle Scholar
  4. 4.
    Brown, B.M., Davies, E.B., Jimack, P.K., Mihajlović, M.D.: A numerical investigation of the solution of a class of fourth-order eigenvalue problems. R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 456, 1505–1521 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Chasman, L.M.: An isoperimetric inequality for fundamental tones of free plates. ProQuest LLC, Ann Arbor, MI, (2009) Thesis (Ph.D.)–University of Illinois at Urbana-ChampaignGoogle Scholar
  6. 6.
    Chasman, L.M.: Vibrational modes of circular free plates under tension. Appl. Anal. 90(12), 1877–1895 (2011)CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    Coffman, C.V., Duffin, R.J., Shaffer, D.H.: The fundamental mode of vibration of a clamped annular plate is not of one sign. In: Constructive approaches to mathematical models (Proc. Conf. in honor of R. J. Duffin, Pittsburgh, Pa., 1978), pp. 267– 277 (1979)Google Scholar
  8. 8.
    Coffman, C.V.: On the structure of solutions \(\varDelta ^{2}u=\lambda u\) which satisfy the clamped plate conditions on a right angle. SIAM J. Math. Anal. 13(5), 746–757 (1982)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Coffman, C.V., Duffin, R.J.: On the fundamental eigenfunctions of a clamped punctured disk. Adv. Appl. Math. 13(2), 142–151 (1992)CrossRefMathSciNetzbMATHGoogle Scholar
  10. 10.
    De Coster, C., Nicaise, S., Troestler, C.: Nodal properties of eigenfunctions of a generalized buckling problem on balls. Positivity 19, 843–875 (2015)CrossRefMathSciNetzbMATHGoogle Scholar
  11. 11.
    de Groen, P.P.N.: Singular perturbations of spectra. In: Verhulst, F. (ed.) Asymptotic analysis, Lecture Notes in Math, vol. 711, pp. 9–32. Springer, Berlin (1979)Google Scholar
  12. 12.
    Duffin, R.J.: Nodal lines of a vibrating plate. J. Math. Phys. 31, 294–299 (1953)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Gazzola, F., Grunau, H.-C., Sweers, G.: Polyharmonic boundary value problems. positivity preserving and nonlinear higher order elliptic equations in bounded domains. Lecture Notes in Mathematics, vol. 1991. Springer, Berlin (2010)Google Scholar
  14. 14.
    Gronwall, T .H.: An inequality for the Bessel functions of the first kind with imaginary argument. Ann. Math. (Second Series) 33(2), 275–278 (1932)Google Scholar
  15. 15.
    Grunau, H.-C., Sweers, G.: Positivity for perturbations of polyharmonic operators with Dirichlet boundary conditions in two dimensions. Math. Nachr. 179, 89–102 (1996)CrossRefMathSciNetzbMATHGoogle Scholar
  16. 16.
    Grunau, H.-C., Sweers, G.: The maximum principle and positive principal eigenfunctions for polyharmonic equations. Lect. Notes Pure Appl. Math. 194, 163–182Google Scholar
  17. 17.
    Hethcote, H.W.: Bounds for zeros of some special functions. Proc. Am. Math. Soc. 25, 72–74 (1970)CrossRefMathSciNetzbMATHGoogle Scholar
  18. 18.
    Ismail, M.E.H., Muldoon, M.E.: Monotonicity of the zeros of a cross-product of Bessel functions. SIAM J. Math. Anal. 9(4), 759–767 (1978)CrossRefMathSciNetzbMATHGoogle Scholar
  19. 19.
    Kawohl, B., Levine, H.A., Velte, W.: Buckling eigenvalues for a clamped plate embedded in an elastic medium and related questions. SIAM J. Math. Anal. 24(2), 327–340 (1993)CrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    Kozlov, V.A., Kondrat’ev, V.A., Maz’ya, V.G.: On sign variability and the absence of “strong” zeros of solutions of elliptic equations. Izv. Akad. Nauk SSSR Ser. Mat. 53(2), 328–344 (1989)MathSciNetGoogle Scholar
  21. 21.
    Laforgia, A., Natalini, P.: Some inequalities for modified Bessel functions. J. Inequal. Appl.:Art. ID 253035, 10, (2010)Google Scholar
  22. 22.
    Laurençot, P., Walker, C.: Sign-preserving property for some fourth-order elliptic operators in one dimension and radial symmetry. J. Anal. Math. 127, 69–89 (2014)CrossRefMathSciNetzbMATHGoogle Scholar
  23. 23.
    Lorch, L.: Monotonicity of the zeros of a cross product of Bessel functions. Methods Appl. Anal. 1(1), 75–80 (1994)MathSciNetzbMATHGoogle Scholar
  24. 24.
    National Institute of Standards and Technology. Digital library of mathematical functions, (2012)Google Scholar
  25. 25.
    Payne, L.E.: New isoperimetric inequalities for eigenvalues and other physical quantities. Commun. Pure Appl. Math. 9, 531–542 (1956)CrossRefMathSciNetzbMATHGoogle Scholar
  26. 26.
    Relton, F.E.: Applied Bessel Functions. Blackie & Son Limited, London (1946)zbMATHGoogle Scholar
  27. 27.
    Sweers, G.: When is the first eigenfunction for the clamped plate equation of fixed sign? In: Proceedings of the USA-Chile Workshop on Nonlinear Analysis (Viña del Mar-Valparaiso, 2000), pp. 285– 296 (2001)Google Scholar
  28. 28.
    Wieners, C.: A numerical existence proof of nodal lines for the first eigenfunction of the plate equation. Arch. Math. (Basel) 66(5), 420–427 (1996)CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer International Publishing 2017

Authors and Affiliations

  • Colette De Coster
    • 1
  • Serge Nicaise
    • 1
  • Christophe Troestler
    • 2
  1. 1.LAMAV, FR CNRS 2956, Institut des Sciences et Techniques de ValenciennesUniversité de Valenciennes et du Hainaut CambrésisValenciennes Cedex 9France
  2. 2.Département de MathématiqueUniversité de MonsMonsBelgium

Personalised recommendations